Objective: To report a case of sudden cardiac death in a patient taking a combination of clozapine and lorazepam.
Case summary: A 31-year-old white man with schizophrenia was found dead at his apartment. His medication regimen included clozapine 500 mg at bed time, lorazepam 0.5 mg three times daily and levothyroxine 75 mcg once a day. Autopsy studies revealed cardiac hypertrophy, pulmonary congestion and edema.
Discussion: Clozapine therapy may cause cardiomyopathy and reduction in heart rate variability (HRV) indices. Benzodiazepines can reduce vagal tone and increase sympathetic activity. This combination can have an enhanced potential for sudden cardiac death.
Conclusions: Clozapine induced cardiomyopathy and arrhythmias from clozapine and/or lorazepam use may have contributed to this man's death.
Ramaswamy, Sriram; Boust, Susan J.; Sattar, Prizada S.; Bhatia, Subhash C.; and Petty, Frederick
"Sudden Cardiac Death with Clozapine and Lorazepam Combination,"
Jefferson Journal of Psychiatry: Vol. 19
, Article 6.
Available at: https://jdc.jefferson.edu/jeffjpsychiatry/vol19/iss1/6